Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Diabetic. Taking insulin dose. Crash while sleeping. Important to get the A1C down?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1019 Questions
I am diabetic and my A1C is almost always above normal (7.9, 8.8, 10.3). My endocrinologist is concerned and therefore keeps my insulin dosage up. But I crash a lot, especially when I'm sleeping! I've been 32, 41, 52, and even below 20. Is it really that important to get the A1C down?
Posted Tue, 4 Jun 2013 in Diabetes
Answered by Dr. Achuo Ascensius 2 hours later
thanks for the query.

Glycated hemoglobin is hemoglobin that has been conjugated with sugar. It indicates the how recent blood sugar levels have been in the past weeks and or months. It is an efficient measurement of glycemic control rather than fasting blood sugar.
Normal glycated hemoglobin values are less than 6.5% and increase in glycated hemoglobin is associated with increase complications due to diabetes such as;
-Eye disease
-Heart disease
-Kidney disease
-Nerve damage and
Your values show an increasing tendency which implies your glycemic control is rather worsening, thus increasing your risk of developing complications. This why your endocrinologist is always adding your insulin dosage.

From the drugs you are taking it shows that you are also hypertensive and and have a lipid abnormality. These two conditions ( lipid abnormality and hypertension) together with the diabetes are major cardiovascular risk factors that can cause a cardiovascular event such as myocardial infarction, cerebrovascular accident etc.

Having thus three major cardiovascular risks, you blood sugar, lipid level in blood and blood pressure have to be sufficiently put under checked so as to prevent complications.

A better way of preventing the hypoglycemic effects of the increase insulin is to rather increase the dosage of methformine which does not cause hypoglycemia. Metformine can be increase to up to 3000mg a day divided in three doses. Also, insulin shots are taken shortly before meals and are never taken without a meal unless when the blood sugar value is known.

Hope this answers your query. If you have more query, i will be glad to help.
Best regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor